Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

July 7, 2021Hot Springs County, Wyoming

NWS Riverton, WY issued this special weather statement at Jul 7, 2021, 2:52 PM MDT for Hot Springs County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 2:52 PM MDT (20:52 UTC)
Expired
Jul 7, 2021, 3:15 PM MDT
In force
23 min
Issued by
NWS Riverton, WY

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 117 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS85 KRIW 072052
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
252 PM MDT Wed Jul 7 2021
 
WYZ004-006-072115-
North Big Horn Basin-Southeast Big Horn Basin-
252 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Otto, or 21 miles northwest of Worland, moving east at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Big
Horn and northwestern Washakie Counties, including the following
locations... Washakie County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain is occurring with this storm. 

&&

LAT...LON 4406 10849 4424 10844 4423 10789 4394 10799
TIME...MOT...LOC 2051Z 282DEG 25KT 4414 10836 

$$

Vorst

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:30 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 7, 1:30 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
130 PM MDT Wed Jul 7 2021

.SHORT TERM...(This evening through Friday)
Issued at 130 PM MDT Wed Jul 7 2021

Isolated to locally scattered thunderstorms are expected over the
northern third of the forecast area this afternoon and evening. The
strongest thunderstorms could produce near severe wind gusts and
some hail. The best instability should be across Johnson County,
thus this is where the strongest thunderstorms should occur this
evening. This activity is expected to end between 9 PM and midnight.
Water vapor imagery early this afternoon shows an upper low over the
Puget Sound. This feature is expected to push eastward along the
U.S. and Canadian border tonight and Thursday. This system is
expected to weaken and dive southeast into the northern High Plains
Thursday night. There could be very isolated activity over and near
the mountains, as well as over the south Thursday afternoon and
evening, but left most areas dry. This activity looks to be weak,
but dry microbursts with near severe winds are possible due to large
dew point depression.

On the heels of this system, models show another shortwave trough
pulling across the northern Rockies late Thursday night into Friday.
The secondary system will push a weak cold front south, east of the
Divide Thursday night and Friday. Confidence is high for the cold
front to push across and remain over the Bighorn Basin and Johnson
County. There is less confidence how far south, the cold front pulls
across the Wind River Basin and Natrona County. Also if it does pull
across those two areas, it could easily wash out Friday afternoon.
Along and north of the boundary isolated to scattered convection is
possible.

Both shortwave troughs/upper low pulling to the north of the area
will result in favorable conditions for elevated to critical fire
weather conditions. More on this in the fire weather discussion
below.

.LONG TERM...(Friday night through Wednesday)
Issued at 130 PM MDT Wed Jul 7 2021

The trough will continue tracking across the forecast area Friday
night with a minor cold front transiting northern Wyoming on
Saturday. This system will bring showers and cooler temperatures,
with most of the activity in the north and eastern portions of the
state, and then along the I-25 corridor as the front moves eastward.
Winds will be fairly strong early Saturday, before diminishing as
the front exits the region. Saturday will be one of the cooler days
in the long term. Temperatures will quickly climb back into the
mid to upper 90s, and possible even to the century mark on Sunday.
It will be mainly dry and hot through Tuesday. There looks to be
a quick shortwave across the north Tuesday afternoon for isolated
convection. Models are then hinting at a disturbance for Wednesday
bringing precipitation into a much wider part of the forecast
area. Details are very muddled with not much agreement across the
set.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 1130 AM MDT Wed Jul 7 2021

VFR conditions will prevail for the forecast period at all sites.
Isolated convective activity has developed across the far north and
will continue through 02Z. Gusty winds possible near any showers.
Added VCSH to KCOD until 02Z. Wind speeds at some sites will
increase to 20 knots after 22Z, with southwest winds at KJAC, KBPI
and KPNA, and northwest winds at KRIW. KCPR will also see gusty
southwest winds up to 20 knots. These winds will diminish again
around 03-04Z.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Wed Jul 7 2021

...Multiple Red Flag Warnings Thursday and or Friday...

Widely scattered showers and thunderstorms are expected mainly over
the north this afternoon and evening. Elevated to critical fire
weather conditions are expected over much of the area Thursday, and
then over the west and southwest on Friday. A cold front will push
across northern and into portions of central fire zones late
Thursday night into Friday with cooler temperatures and slightly
higher relative humidity. Although the coverage of red flag
warnings will be less Friday, stronger west to northwest winds are
expected south of the front.

On Thursday afternoon and evening there is possibility of very
isolated dry lightning along and east of the Divide and Sweetwater
County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM Thursday to 9 PM MDT Friday for
WYZ277>279-283-288-414>416.

Red Flag Warning from 1 PM to 9 PM MDT Thursday for WYZ280-
285>287-300.

&&

SHORT TERM...Murrell
LONG TERM...Swanson
AVIATION...Swanson/Murrell
FIRE WEATHER...Murrell
Hazardous weather outlook, Jul 7, 4:23 AM MDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
423 AM MDT Wed Jul 7 2021

WYZ001>020-022>030-081030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
423 AM MDT Wed Jul 7 2021

...Fire Weather Watch in Effect Across Southwest Wyoming from 1 PM
Thursday to 8 PM Friday for Low Humidity and Gusty Wind...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mid-summer heat is expected on Wednesday and Thursday afternoon,
with highs in the mid to upper 90s in lower elevations east of
the Continental Divide.

Gusty wind and low relative humidity will provide for critical
fire weather conditions across southwest Wyoming both Thursday
and Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 7, 1:40 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
140 PM MDT Wed Jul 7 2021

WYZ004-072015-
North Big Horn Basin-
140 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 215 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Meeteetse Rim, or 21 miles east of Cody, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Big
Horn and east central Park Counties, including the following
locations... Emblem and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain is occurring with this storm.

&&

LAT...LON 4435 10869 4451 10869 4457 10830 4430 10831
TIME...MOT...LOC 1939Z 269DEG 15KT 4442 10863

Vorst
Special weather statement, Jul 7, 2:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
252 PM MDT Wed Jul 7 2021

WYZ004-006-072115-
North Big Horn Basin-Southeast Big Horn Basin-
252 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Otto, or 21 miles northwest of Worland, moving east at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Big
Horn and northwestern Washakie Counties, including the following
locations... Washakie County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain is occurring with this storm.

&&

LAT...LON 4406 10849 4424 10844 4423 10789 4394 10799
TIME...MOT...LOC 2051Z 282DEG 25KT 4414 10836

Vorst

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:37 PM MDTSpecial Weather StatementRIWHot Springs23 min
Jul 6, 7:03 PM MDTSpecial Weather StatementRIWHot Springs27 min
Jul 7, 1:32 PM MDTRed Flag WarningRIWFremont, Hot Springs, Johnson, Lincoln, Natrona, Park and 5 more55 hr
Jul 7, 1:40 PM MDTSpecial Weather StatementRIWBig Horn35 min
Jul 7, 2:55 PM MDTSpecial Weather StatementRIWHot Springs35 min
Jul 7, 3:23 PM MDTSpecial Weather StatementRIWWashakie37 min
Jul 7, 3:57 PM MDTSpecial Weather StatementRIWWashakie33 min
Jul 7, 4:02 PM MDTSpecial Weather StatementRIWJohnson13 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.